By Steven Reinberg
THURSDAY, March 5 (HealthDay News) -- The U.S. Food and Drug Administration warned Thursday that some medication skin patches can cause burns if worn while patients undergo an MRI.
Thursday's warning applies to brand name and generic patches and those bought over-the-counter -- including nicotine and pain-control patches.
Some of these patches do not include a warning that their backing contains aluminum. Although aluminum is not attracted to an MRI's magnetic field, it can conduct electricity, causing heat that can result in burns, the FDA said.
"Adhesive patches are commonly used to slowly deliver a variety of medications -- there are some to treat pain, some deliver hormonal medications, or nicotine," Dr. Sandra Kweder, deputy director of the Office of New Drugs at FDA's Center for Drug Evaluation and Research, said during a teleconference on Thursday.
"Some, but not all, of these patches contain a little bit of aluminum or other metal -- just enough that they can overheat during an MRI," Kweder said. "The FDA recently learned that there is no standard warning on the patch itself."
There are a total of 60 medication patches on the market, and about 25 percent contain metal, Kweder said.
This is not a major public health problem, Kweder said. "To date, the FDA has only a few reports of patients experiencing skin burns from these patches. It's mostly characterized as a bad sunburn," she said, adding that there have been less than six reports, most involving nicotine patches.
In January, the agency was alerted that the warning was not on Teva Pharmaceuticals' fentanyl transdermal system, which is used by cancer patients to control pain. When the FDA investigated, officials found that warnings were also missing on a variety of skin, or transdermal, patches delivering medications, Kweder said.
The FDA is now reviewing the labeling and makeup of all medicated patches to ensure that they carry a proper warning, if needed. The agency plans to institute standard labeling of medication patches, Kweder said.
"We are making sure at this point in time that we have a comprehensive approach to have consistent labeling across all the products that are affected," Eric Duffy, director of the Division of Postmarket Evaluation in FDA's Office of New Drug Quality Assessment, said during the teleconference.
Until the review is complete, the FDA recommends that people wearing medicated skin patches talk with their doctor about wearing a patch during an MRI. The doctor should tell you to remove the patch before the MRI and put it back on after the procedure.
MRI scanners are machines that use a large magnet and radio waves to look at organs and structures inside the body, to diagnose a variety of conditions, from torn ligaments to tumors, according to the U.S. National Library of Medicine.
For more on the FDA warning, visit the U.S. Food and Drug Administration.
Copyright © 2011 HealthDay. All rights reserved.